South Dakota, 2004High Wind in South Dakota, March 13, 2004
March 13, 2004 · NWS UNR · 9 events in 9 counties and zones
A strong cold front moved quickly through western South Dakota early in the day. Across northwest South Dakota, northwest winds increased late in the morning to 35 to 45 mph, with gusts around 60 mph.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved quickly through western South Dakota early in the day. Across northwest South Dakota, northwest winds increased late in the morning to 35 to 45 mph, with gusts around 60 mph. Winds began to taper off by early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 13, 2:45 AM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Mar 13, 2:45 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 AM MST SAT MAR 13 2004
.DISCUSSION...09Z SURFACE ANALYSIS HAD LOW NEAR KMBG WITH TROUGH
INTO CENTRAL ND AND COLD FRONT INTO THE NE PANHANDLE. SHORTWAVE
ENERGY OVER SK DRIVING SYSTEM. -SHRA AHEAD OF MAIN UPPER FORCING PER
REGIONAL RADAR LOOP. CONCERN TODAY IS EFFECT OF THIS SYSTEM.
GRADIENT INCREASES TODAY AS SURFACE LOW MOVES INTO THE UPPER
MIDWEST. STEEP LOW LEVEL LAPSE RATES UP TO 8C/KM FROM SFC-700MB WILL
PROMOTE DEEP MIXING OF 45-55KT WINDS. SECONDARY TROUGH/COLD AIR PUSH
ROTATES AROUND SURFACE LOW DURING PEAK HEATING ACROSS NORTHWEST SD.
A RECIPE FOR VERY WINDY CONDITIONS. WILL HOIST WARNINGS AS A
RESULT...AND LEAVE ADVISORY FURTHER SOUTH OF I-90...INCLUDING THE
RAPID CITY METROPOLITAN AREA. SHOWERY-TYPE PRECIPITATION POSSIBLE AS
MAIN SHORTWAVE ENERGY MOVES THROUGH UNDER COLD POOL ALOFT. HIGHS
TRICKY BUT EXPECT A FEW DEGREE RISE NORTH THIS MORNING...AND THATS
ABOUT IT. FURTHER SOUTH READINGS WELL INTO THE 50S SHOULD OCCUR
BEFORE SECONDARY PUSH OF COLD AIR MOVES THROUGH.
GRADIENT RELAXES TONIGHT AS SURFACE RIDGE MOVES OVER THE NORTHERN
PLAINS. LOWS NEAR GUIDANCE. WARM AIR ADVECTION BEGINS SUNDAY AS
RIDGE SHIFTS SOUTHEAST. A WEAK WAVE IN NORTHWEST FLOW ALOFT WILL
BRING A SMALL CHANCE OF PRECIPITATION TO PORTIONS OF THE AREA SUNDAY
NIGHT AND MONDAY. ANOTHER WEAK WAVE MOVES IN TUESDAY.
LOOKING AHEAD...UPPER RIDGE TRIES TO BUILD AND LATEST GUIDANCE
SUGGESTS NICE END OF THE WEEK WITH TEMPERATURES IN THE 50S.
.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...HIGH WIND WARNING THROUGH THIS EVENING NORTHWEST SD.
...WIND ADVISORY THROUGH THIS EVENING SOUTHWEST THROUGH SOUTH
CENTRAL SD.
.WY...NONE.
HELGESONHazardous weather outlook, Mar 13, 5:49 AM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
549 AM MST SAT MAR 13 2004
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
549 AM MST (649 AM CST) SAT MAR 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF LOW PRESSURE EXITING THE REGION WILL LEAVE VERY WINDY
CONDITIONS IN ITS WAKE. NORTHWEST WINDS WILL INCREASE TO 25 TO 45
MPH THIS AFTERNOON...GUSTS FROM 50 TO 60 MPH ARE LIKELY.
THUS...HIGH WIND WARNINGS ARE IN EFFECT FOR NORTHWEST SOUTH DAKOTA
THROUGH THIS EVENING. WIND ADVISORIES ARE IN EFFECT FOR SOUTHWEST
THROUGH SOUTH CENTRAL SOUTH DAKOTA THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
High Wind, Southern Meade Co Plains
- When
- March 13, 8:30 AM MST to 4:00 PM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Northern Foot Hills
- When
- March 13, 9:00 AM MST to 6:00 PM MST
- Where
- Northern Foot Hills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
High Wind, Pennington Co Plains
- When
- March 13, 9:00 AM MST to 4:00 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Perkins
- When
- March 13, 9:30 AM MST to 9:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
High Wind, Butte
- When
- March 13, 9:30 AM MST to 8:00 PM MST
- Where
- Butte forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.906, -103.508 (the zone’s center; the record gives no point)
High Wind, Harding
- When
- March 13, 11:00 AM MST to 9:00 PM MST
- Where
- Harding forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
High Wind, Northern Meade Co Plains
- When
- March 13, 11:00 AM MST to 9:00 PM MST
- Where
- Northern Meade Co Plains forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Ziebach
- When
- March 13, 11:00 AM MST to 1:00 PM MST
- Where
- Ziebach forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.980, -101.666 (the zone’s center; the record gives no point)
High Wind, Haakon
- When
- March 13, 1:00 PM MST to 8:00 PM MST
- Where
- Haakon forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.294, -101.540 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, March 13, 200453 kt wind · 25 events
- Heavy Snow in Michigan, March 13 to 14, 20047 events
- Heavy Snow in Wisconsin, March 13 to 14, 20046 events
- High Wind in Montana, March 13, 200455 kt wind · 3 events
- Heavy Rain in Hawaii, March 13, 20041 event
- Heavy Rain in Hawaii, March 13, 20041 event
- Hail in Illinois, March 13, 20040.75 in hail · 1 event
- Funnel Cloud in Louisiana, March 13, 20041 event
- Heavy Rain in Hawaii, March 13, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390042, 5390039, 5390040, 5390035, 5390036, 5390034, 5390037, 5390038, 5390041.